Kansas, 2005

Tornadoes and Hail in Kansas, May 11, 2005

May 11, 2005 · NWS DDC · 20 events in 3 counties and zones

14 hail, 6 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 1:34 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, May 11, 1:34 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT WED MAY 11 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEMS AT THIS JUNCTURE ARE WHEN WILL
THUNDERSTORMS POP, HOW SEVERE WILL STORMS BE, AND WILL WINDS
INCREASE INTO ADVISORY CRITERIA.

GOING WIND ADVISORY HAS NOT BEEN MET YET, BUT THE RUC MODEL QUICKLY
INCREASES WINDS FROM 21Z-00Z.  SO FOR NOW, HAVE LEFT ADVISORY
FLYING TILL 7 PM.  MAY YANK IT AND CANCEL BEFORE 21Z ZONES ARE SENT,
BUT WILL HAVE TO KEEP A CLOSE EYE ON WINDS SPEEDS.

THERE WILL BE PLENTY OF MOISTURE ACROSS EASTERN 2/3RDS OF CWA AS
THE DRY LINE IN EASTERN COLORADO/WESTERN PANHANDLE AREAS MOVES EAST
LATE THIS AFTERNOON AND EVENING.  THIS WILL LIKELY FIRE A LINE OF
THUNDERSTORMS NEAR THE COLORADO BORDER AT OR SHORTLY AFTER 23Z,
THEN BULGE OUT AND MARCH EAST AS THE EVENING PROGRESSES.  WILL GO
WITH 50 POPS FOR ABOUT THE EASTERN 2/3RDS OF CWA, WITH A MENTION OF
LARGE HAIL AND DAMAGING WINDS POSSIBLE.  THE DDC 18Z SOUNDING
SHOWED AN ELEVATED INVERSION WHICH SHOULD BE ERASED WHEN THE SURFACE
TEMPS REACH ABOUT 86F, WHICH SHOULD BE REACHED AROUND 22Z. THERE
WILL BE PRIME CONDITIONS IN PLACE AS THE DRY LINE COMES EAST, THE
OUTFLOW FROM STORMS TO THE NORTH SURGES SOUTH, AND THE COLD FRONT
NEAR I-70 SLOWLY MOVES EAST-SOUTHEAST.  AT THIS POINT, EXPECT SPC TO
COME OUT WITH AT LEAST A SEVERE THUNDERSTORM WATCH, BUT QUESTION
WILL BE WHEN.  IT MAY NOT BE BY ZONE ISSUANCE TIME, BUT WILL TRY TO
COVER POSSIBLE ISSUANCE BY HAVING SEVERE WORDING IN ZONES.  FROM MY
ASSESSMENT, LARGE HAIL AND WINDS UP TO 65MPH ARE THE MAIN RISKS,
AND NEAR HYS/WAKEENEY POSSIBLY ENOUGH SHEAR FOR AN ISOLATED TORNADO
OR TWO.

AS FAR AS THURSDAY GOES, HAD TO DROP MAXIMUM TEMPERATURES A BIT, AS
CLOUDS AND NE-SW COLD FRONT STRADDLING CWA WILL INHIBIT SOLAR
HEATING.  ANY PRECIP WILL ALSO SLOW DOWN HEATING AND THUS THERE WILL
BE PLENTY OF TIME FOR THE COLD AIR TO SINK SOUTHWARD.  WILL KEEP 20
WEST TO 40 EAST POPS GOING, AS THERE WILL BE UPPER DISTURBANCES
CROSSING TO THE EAST OVER THE SURFACE BOUNDARIES.  AS FOR THE
LATEST MODEL RUNS, WILL USE THE RUC40 FOR THE NEAR TERM FORECAST,
AND A COMBO OF THE ETA80/GFS80 FOR THE 12-60HR FORECAST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE PRETTY CONSISTENT EARLY IN THE PERIOD, WITH
A TROUGH AXIS OVER THE NORTHERN PLAINS FRIDAY NIGHT MOVING EASTWARD
AND BRINGING NORTHWEST FLOW TO THE AREA THROUGH THE WEEKEND.  A FEW
SHOWERS MAY LINGER THROUGH EARLY SATURDAY MORNING, BUT WITH HIGH
PRESSURE BUILDING INTO THE PLAINS, WE SHOULD DRY OUT FAIRLY QUICKLY
AFTER THAT.  THE GFS AND TO SOME EXTENT ECMWF BRING A WEAK SHORTWAVE
TROUGH THROUGH THE NORTHWEST FLOW ON SUNDAY.  A LEE TROUGH WILL
START TO DEVELOP AND SHIFT WINDS TO THE SOUTH, BUT THINK THAT IT
WILL JUST BE RECIRCULATING CANADIAN AIR AT THIS POINT, SO AM NOT
HUGELY IMPRESSED WITH PRECIP CHANCES.  WILL CONTINUE A DRY FORECAST
FOR SUNDAY, BUT WILL KEEP AN EYE ON THE SITUATION.  BY MONDAY AND
INTO MID-WEEK, A SHORTWAVE RIDGE MOVES OUT INTO THE PLAINS, THEN
FLOW SHIFTS SOUTHWESTERLY.  THE SHORTWAVE THAT THE GFS HAD COMING
OUT TUESDAY LOOKS LESS IMPRESSIVE THAN IT DID YESTERDAY.  YET WITH
ALL THE UNCERTAINTY AND POP CLIMO BEING AROUND 20 PERCENT ANYWAY,
WILL KEEP THE FORECAST AS IT IS FOR NOW.  WITH 850MB TEMPS OF MID
20S MOVING INTO THE AREA BY TUESDAY AND WEDNESDAY, TEMPS COULD AGAIN
GET PRETTY TOASTY.  MADE ONLY MINOR TWEAKS TO THE GOING TEMPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  79  53  66 /  50  40  30  30
GCK  55  77  47  65 /  50  30  20  20
EHA  51  79  46  65 /  50  20  20  20
LBL  56  78  49  66 /  50  40  30  30
HYS  63  76  52  65 /  50  30  20  30
P28  67  79  59  69 /  40  50  60  30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM NOON WEDNESDAY UNTIL 7 PM WEDNESDAY FOR
      KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...
      KSZ061...KSZ062...KSZ063...KSZ064...KSZ065...KSZ066...
      KSZ074...KSZ075...KSZ076...KSZ077...KSZ078...KSZ079...
      KSZ080...KSZ081...KSZ084...KSZ085...KSZ086...KSZ087...
      KSZ088...KSZ089...KSZ090.
&&

12/28
Hazardous weather outlook, May 11, 3:25 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
425 AM CDT WED MAY 11 2005

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
425 AM CDT (325 AM MDT) WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS FAR WESTERN KANSAS ALONG
A DRYLINE IN EASTERN COLORADO AND ALSO NEAR I-70 NEAR A WARM FRONT
THAT WILL BE IN THE AREA. THESE STORMS ARE EXPECTED TO RAPIDLY
BECOME SEVERE WITH VERY LARGE HAIL, WIND GUSTS IN EXCESS OF 60 MPH,
DEADLY LIGHTNING AND SOME TORNADOES.  THE BEST CHANCE FOR TORNADOES
LOOKS TO BE ALONG AND NORTH OF A LACROSSE TO SCOTT CITY LINE...BUT AN
ISOLATED TORNADO OR TWO IS ALSO POSSIBLE OVER FAR WESTERN KANSAS AS
WELL. THESE STORMS WILL INCREASE IN COVERAGE THROUGH THE EVENING
HOURS OVER THE REMAINDER OF THE AREA AS A SURFACE LOW MOVES THROUGH
WESTERN KANSAS. RESIDENTS OF SOUTHWEST KANSAS ARE ADVISED TO KEEP A
CLOSE EYE ON THE FORECAST AND THE POTENTIAL FOR A SIGNIFICANT SEVERE
WEATHER DAY.

THERE IS ALSO A WIND ADVISORY IN EFFECT FOR THIS AFTERNOON ACROSS
ALL OF SOUTHWEST KANSAS. SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS
TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ONCE AGAIN
THURSDAY.  AN UPPER LEVEL DISTURBANCE COMBINED WITH A STATIONARY
FRONT LOCATED FROM NORTHEAST KANSAS INTO THE TEXAS PANHANDLE WILL
PROVIDE THE PRIMARY FOCUS FOR MORE STORMS. SOME OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS...BUT A FEW TORNADOES ARE AGAIN POSSIBLE ESPECIALLY NEAR
THE STATIONARY FRONT. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE EAST
OF A HAYS TO DODGE CITY LINE.

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND TUESDAY ACROSS
SOUTHWEST KANSAS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

28

In the hours before

Special weather statement, May 11, 2:22 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT WED MAY 11 2005

KSZ030-031-043>045-061>064-074>078-084>088-120300-
CLARK-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-
LANE-MEADE-MORTON-NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
322 PM CDT (222 PM MDT) WED MAY 11 2005

...TORNADO WATCH #249 IN EFFECT UNTIL 10 PM CDT (9 PM MDT)...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR
A PORTION OF SOUTH CENTRAL KANSAS. THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH.

CLARK...ELLIS...FINNEY...FORD...GRANT...GRAY...HAMILTON...
HASKELL...HODGEMAN...KEARNY...LANE...MEADE...MORTON...
NESS...SCOTT...SEWARD...STANTON...STEVENS... AND
TREGO.

DESTRUCTIVE TORNADOES...LARGE HAIL TO 3 INCHES IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

12

The radar

The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 tornado. Local standard time, as filed.

Hail, Kearny

When
May 11, 7:05 PM CST
Where
Kearny County, 16 mi SW of Lakin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -101.450

Hail, Kearny

When
May 11, 7:05 PM CST
Where
Kearny County, 15 mi NW of Lakin
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -101.450

Hail, Kearny

When
May 11, 7:16 PM CST
Where
Kearny County, 17 mi N of Lakin
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.200, -101.250

Hail, Grant

When
May 11, 7:18 PM CST
Where
Grant County, 9 mi SW of Ulysses
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.483, -101.483

Hail, Kearny

When
May 11, 7:28 PM CST
Where
Kearny County, 4 mi W of Lakin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -101.317

Hail, Kearny

When
May 11, 7:34 PM CST
Where
Kearny County, Lakin
Measured
1.5 in hail
Reported by
STORM CHASER
Coordinates
37.950, -101.250

Hail, Grant

When
May 11, 7:34 PM CST
Where
Grant County, Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.367

Hail, Kearny

When
May 11, 7:37 PM CST
Where
Kearny County, Lakin
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -101.250

Hail, Grant

When
May 11, 7:40 PM CST
Where
Grant County, Ulysses
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.583, -101.367

Tornado, Grant

When
May 11, 7:44 PM CST to 7:45 PM CST
Where
Grant County, 9 mi SSW of Ulysses
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -101.433

Contact was made briefly in pasture of native grass.

Hail, Kearny

When
May 11, 7:48 PM CST
Where
Kearny County, 2 mi N of Deerfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -101.133

Tornado, Grant

When
May 11, 7:48 PM CST
Where
Grant County, 3 mi W of Ulysses
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -101.417

Contact was made in a field only very briefly.

Hail, Kearny

When
May 11, 7:50 PM CST
Where
Kearny County, Deerfield
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.133

Tornado, Grant

When
May 11, 8:03 PM CST to 8:22 PM CST
Where
Grant County, 1 mi NE of Ulysses
Rating
F2
Path length
13.2 mi
Path width
250 yd
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
37.600, -101.350

This tornado traveled into Kearny county before roping out. At 2ne of Ulysses part of a barn roof was blown off and a large tree was uprooted. Several horses were slightly injured. Then at 5ne of Ulysses an abandoned mobile home was destroyed. At six miles northeast of Ulysses, two pivot sprinklers were mangled, large trees were snapped at the base and several power poles were destroyed. Several grain bins (full of wheat) were completely swept away and the grain was scattered for some distance. Remnants of the grain bins were not found in the local vicinity. Farther northeast along the track several more pivot sprinklers were destroyed. It is estimated that if this tornado had made a direct hit, it would have likely caused at least high-end F3 damage.

Hail, Finney

When
May 11, 8:20 PM CST
Where
Finney County, 15 mi NW of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.117, -101.067

Tornado, Kearny

When
May 11, 8:22 PM CST to 8:24 PM CST
Where
Kearny County, 14 mi SSE of Lakin
Rating
F0
Path length
1.3 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
37.767, -101.150

This tornado originated near Ulysses in Grant county and roped out in Kearny county. There was nothing significant to hit in this area. A mail box was blown over and there was some minor tree damage.

Tornado, Finney

When
May 11, 8:48 PM CST
Where
Finney County, 2 mi SE of Friend
Rating
F0
Path length
0.2 mi
Path width
15 yd
Reported by
STORM CHASER
Coordinates
38.250, -100.883

This was very brief spinup.

Tornado, Finney

When
May 11, 9:24 PM CST
Where
Finney County, 3 mi S of Holcomb
Rating
F0
Path length
0.2 mi
Path width
15 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.933, -100.983

This was another brief spinup under the mesocyclone.

Hail, Finney

When
May 11, 9:40 PM CST
Where
Finney County, Holcomb
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -100.983

Hail, Finney

When
May 11, 9:44 PM CST
Where
Finney County, Garden City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -100.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449564, 5449565, 5449566, 5449567, 5449568, 5449569, 5449570, 5449571, 5449572, 5449573, 5449574, 5449575, 5449576, 5449577, 5449579, 5449578, 5454746, 5454747, 5454748, 5454749.